Try it
Psychiatry · Mood stabilisers: valproate in women of childbearing age
Sample itemValproate use in the first trimester is most associated with
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Neural tube defects and lower IQ in offspring
Valproate is a major teratogen, causing neural tube defects, craniofacial and cardiac anomalies and neurodevelopmental impairment. It should be avoided in women of childbearing potential unless no alternative exists, with contraception and folic acid. Polycystic ovary syndrome is another concern.
Option by option
A. Limb reduction only
Limb reduction is not the principal effect.
B. Cleft lip from hyponatraemia
Cleft lip is not specifically tied to hyponatraemia, and valproate teratogenicity is broader.
C. Ebstein anomaly
Ebstein anomaly is associated with lithium.
D. Neural tube defects and lower IQ in offspring (correct)
Correct. Valproate causes neural tube defects and cognitive impairment.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…